Coloring Planar Homothets and Three-Dimensional Hypergraphs

  • Jean Cardinal
  • Matias Korman
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7256)


We prove that every finite set of homothetic copies of a given compact and convex body in the plane can be colored with four colors so that any point covered by at least two copies is covered by two copies with distinct colors. This generalizes a previous result from Smorodinsky (SIAM J. Disc. Math. 2007). Then we show that for any k ≥ 2, every three-dimensional hypergraph can be colored with 6(k − 1) colors so that every hyperedge e contains min { |e|,k } vertices with mutually distinct colors. This refines a previous result from Aloupis et al. (Disc. & Comp. Geom. 2009). As corollaries, we obtain constant factor improvements for conflict-free coloring, k-strong conflict-free coloring, and choosability. Proofs of the upper bounds are constructive and yield simple, polynomial-time algorithms.


Planar Graph Convex Body Chromatic Number Intersection Graph Distinct Color 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abellanas, M., Bose, P., García, J., Hurtado, F., Nicolás, C.M., Ramos, P.: On structural and graph theoretic properties of higher order Delaunay graphs. Int. J. Comput. Geometry Appl. 19(6), 595–615 (2009)zbMATHCrossRefGoogle Scholar
  2. 2.
    Aloupis, G., Cardinal, J., Collette, S., Langerman, S., Smorodinsky, S.: Coloring geometric range spaces. Discrete & Computational Geometry 41(2), 348–362 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Babai, L., Duffus, D.: Dimension and automorphism groups of lattices. Algebra Universalis 12, 279–289 (1981)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Bose, P., Carmi, P., Collette, S., Smid, M.: On the stretch factor of convex Delaunay graphs. Journal of Computational Geometry 1(1), 41–56 (2010)MathSciNetGoogle Scholar
  5. 5.
    Even, G., Lotker, Z., Ron, D., Smorodinsky, S.: Conflict-free colorings of simple geometric regions with applications to frequency assignment in cellular networks. SIAM Journal on Computing 33(1), 94–136 (2004)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Fox, J., Pach, J.: Coloring K k-free intersection graphs of geometric objects in the plane. In: Symposium on Computational Geometry, pp. 346–354 (2008)Google Scholar
  7. 7.
    Gibson, M., Varadarajan, K.R.: Decomposing coverings and the planar sensor cover problem. In: FOCS, pp. 159–168 (2009)Google Scholar
  8. 8.
    Har-Peled, S., Smorodinsky, S.: Conflict-free coloring of points and simple regions in the plane. Discrete & Computational Geometry 34(1), 47–70 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Horev, E., Krakovski, R., Smorodinsky, S.: Conflict-Free Coloring Made Stronger. In: Kaplan, H. (ed.) SWAT 2010. LNCS, vol. 6139, pp. 105–117. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  10. 10.
    Matoušek, J., Seidel, R., Welzl, E.: How to net a lot with little: small ε-nets for disks and halfspaces. In: SoCG 1990: Proceedings of the Sixth Annual Symposium on Computational Geometry, pp. 16–22 (1990)Google Scholar
  11. 11.
    Pach, J., Tardos, G., Tóth, G.: Indecomposable Coverings. In: Akiyama, J., Chen, W.Y.C., Kano, M., Li, X., Yu, Q. (eds.) CJCDGCGT 2005. LNCS, vol. 4381, pp. 135–148. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  12. 12.
    Pach, J., Tóth, G.: Decomposition of multiple coverings into many parts. In: Proc. of the 23rd ACM Symposium on Computational Geometry, pp. 133–137 (2007)Google Scholar
  13. 13.
    Sarioz, D.: Generalized Delaunay graphs with respect to any convex set are plane graphs. CoRR, abs/1012.4881 (2010)Google Scholar
  14. 14.
    Schnyder, W.: Planar graphs and poset dimension. Order 5, 323–343 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Smorodinsky, S.: On the chromatic number of some geometric hypergraphs. SIAM Journal on Discrete Mathematics 21(3), 676–687 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Trotter, W.T.: Combinatorics and partially ordered sets: Dimension theory. Johns Hopkins Series in the Mathematical Sciences. The Johns Hopkins University Press (1992)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Jean Cardinal
    • 1
  • Matias Korman
    • 1
  1. 1.Université Libre de Bruxelles (ULB)BrusselsBelgium

Personalised recommendations